Missouri, 2008

Flash Flood in Missouri, September 13, 2008

September 13, 2008 · NWS DVN · 1 event in 1 county or zone

A cold front stalled out across eastern Iowa September 13 while remnants from Pacific Hurricane Lowell and moisture from the remnants of Hurricane Ike moved across the region. Copious amounts of rain was the result over much of the Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front stalled out across eastern Iowa September 13 while remnants from Pacific Hurricane Lowell and moisture from the remnants of Hurricane Ike moved across the region. Copious amounts of rain was the result over much of the Midwest. Widespread rainfall totals of 1.50 to 3.00 inches fell across the area with a band of heavier rains of 4 to 8 inches stretching from northeast Missouri to Chicago. Flash flooding was observed across Missouri, southeast Iowa, and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 1:56 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 13, 1:56 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT SAT SEP 13 2008

.SYNOPSIS...
EARLY THIS MORNING A WARM FRONT ORIGINATING AT LOW PRESSURE OVER
SW IOWA....EXTENDED ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. A
COLD FRONT STRETCHED SW FROM THE LOW THROUGH SERN NE AND EASTERN
KS. A VERY MOIST WARM SECTOR WAS IN PLACE WITH A LARGE AREA OF LOW
70 DEW POINTS. WARM SECTOR H8 DEW POINTS WERE AROUND 15C. A LARGE
AREA OF MODERATE TO HEAVY RAIN WAS LOCATED NEAR THE FRONTAL
BOUNDARY EXTENDING FROM NRN IL AND SRN WI...SOUTHWEST INTO EASTERN
KS. SCATTERED TSRA WAS OCCURRING ALONG THE SOUTHERN FLANK OF THE
PCPN SHIELD.

&&

.DISCUSSION...
MAIN CONCERN WILL CONTINUE TO BE PCPN TRENDS THROUGH SUNDAY. NO
CHANGES ARE PLANNED FOR THE FLASH FLOOD WATCH CURRENTLY IN PLACE
OVER THE ENTIRE CWFA UNTIL 18Z TODAY. AXIS OF HEAVY RAIN IS
CURRENTLY FROM NEAR MEMPHIS MO NORTHEAST THROUGH PROPHETSTOWN
ILLINOIS. EXPECT THIS AXIS SET UP OVER THE NORTHERN CWFA THIS
MORNING AS THE SURFACE LOW MOVES THROUGH WESTERN AND CENTRAL IOWA.
PCPN COVERAGE AND INTENSITY WILL DIMINISH OVER THE AREA BY 18Z AS
SURFACE WAVE MOVES INTO WISCONSIN BY THIS EVENING. TEMPS SHOULD
ONLY RISE ABOUT 5 DEGREES TODAY WITH ALL OF THE CLOUDS AND PCPN
OVER THE AREA. REMNANTS OF IKE ARE STILL FORECAST TO LIFT
NORTHEAST THROUGH OHIO VALLEY LATE TONIGHT AND SUNDAY. THIS WILL
PLACE THE WEST CENTRAL ILLINOIS COUNTIES UNDER THE NORTHWEST EDGE
OF THE PCPN SHIELD. AT THIS POINT...WITH QPF AMOUNTS ARE EXPECTED
TO BE AROUND AND INCH OVER THE WEST CENTRAL ILLINOIS
COUNTIES...WILL HOLD OFF ON EXTENDING THE FLASH FLOOD WATCH FOR
THE ILLINOIS SIDE OF THE RIVER. IF IKE TRACKS A LITTLE FURTHER TO
THE NW...THEN ANOTHER FLASH FLOOD WATCH MAY BE REQUIRED. BASED ON
CURRENT EXPECTED MOVEMENT OF IKE...PCPN SHOULD MOVE OUT OF THE
CWFA BY LATE SUNDAY AFTERNOON. THIS SHOULD BE THE END OF OUR
RECENT STRETCH OF WET WEATHER. HIGH PRESSURE IS PROGGED TO SETTLE
IN OVER THE AREA BY MONDAY AND REMAIN OVER OR NEARBY THROUGH
WEDNESDAY. THIS WILL BRING DRY WEATHER TO THE AREA FOR THE
BEGINNING OF THE WEEK. TEMPS WILL BE ON THE COOL SIDE MONDAY AND
TUESDAY WITH LOWS TUESDAY DIPPING INTO THE 40S. DAYTIME HIGHS FOR
MONDAY AND TUESDAY ARE EXPECTED TO BE IN THE MID AND UPPER 60S TO
LOW 70S. WARMER TEMPS WILL RETURN TO THE REGION MID TO LATE WEEK
AS THE HIGH MOVES OFF TO THE EAST...ALLOWING RETURN FLOW TO BECOME
ESTABLISHED.

&&

.AVIATION...
OVERALL...CONDITIONS GENERALLY 3-5SM WITH CIGS 1-3KFT WITH POCKETS
OF CIGS BLO 1KFT AND VSBYS 2SM. TSRA GENERALLY CONFINED TO THE WARM
FRONT IN THE ZONE OF BEST WAA WHICH IS MOVG INTO NORTHEAST IL.
CONDITIONS GENERALLY NOT EXPECTED TO IMPROVE UNTIL AFTER 18Z AS THE
NEXT SFC WAVE MOVES NORTHEAST OF THE AREA. ONCE THE SFC WAVE
PASSES...CIGS/VSBYS SHOULD RAPIDLY IMPROVE TO VFR. WET GROUND SHOULD
RESULT IN VSBYS OF 3-5SM AFTER SUNSET. PRECIP SHIELD FROM IKE SHOULD
BEGIN ARRIVING AROUND 14/12Z.        ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
     SCOTLAND.

&&

DLF/DLF/08
Hazardous weather outlook, Sep 13, 4:27 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 AM CDT SAT SEP 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
527 AM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING PERIODS OF HEAVY
RAIN TO MUCH OF THE AREA THROUGH EARLY THIS AFTERNOON. THE HEAVY
RAIN WILL RESULT IN FLASH FLOODING OF SMALL CREEKS AS WELL AS THE
PONDING OF WATER IN LOW LYING OR POORLY DRAINED AREAS. THE RUNOFF
FROM THE RAIN WILL ALSO CAUSE SIGNIFICANT RISES AND SOME FLOODING ON
AREA TRIBUTARIES.

THE SHOWERS AND THUNDERSTORMS WERE OCCURRING AHEAD OF LOW PRESSURE
OVER SOUTHWEST IOWA. A WARM FRONT EXTENDING EAST FROM THE LOW WAS
HELPING TO FOCUS THE HEAVY RAIN FROM NORTHEAST MISSOURI INTO
NORTHWEST ILLINOIS. AS THE LOW MOVES EAST IT WILL CAUSE THE WARM
FRONT AND THE HEAVIER RAINFALL TO MOVE FURTHER NORTH. BY EARLY
THIS AFTERNOON THE RAIN WILL DIMINISH AS THE LOW PRESSURE MOVES
INTO NORTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE RAIN WILL SPREAD BACK OVER THE AREA EARLY SUNDAY AS THE
REMNANTS OF HURRICANE IKE MOVE NORTHEAST THROUGH THE LOWER OHIO
RIVER VALLEY. AT THIS TIME IT APPEARS THAT THE HEAVIEST RAINS WILL
SET UP FROM EASTERN MISSOURI THROUGH CENTRAL AND NORTHEASTERN
ILLINOIS...JUST BRUSHING AREAS SOUTHEAST OF A MEMPHIS
MISSOURI...PRINCETON ILLINOIS LINE WITH ANOTHER INCH TO INCH AND A
HALF OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY.
HOWEVER...SPOTTERS ARE REQUESTED TO CALL IN RAINFALL AND FLASH
FLOODING REPORTS.

DLF

In the hours before

Local storm report, Sep 13, 5:10 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     HEAVY RAIN       2 S ARBELA              40.43N 92.02W
09/13/2008  M4.70 INCH       SCOTLAND           MO   TRAINED SPOTTER

            24 HOUR TOTAL. 3.1 INCHES SINCE 5 PM.

&&

DLF
Local storm report, Sep 13, 5:17 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HEAVY RAIN       W CANTRIL               40.64N 92.07W
09/13/2008  M4.70 INCH       VAN BUREN          IA   TRAINED SPOTTER

            24 HOUR TOTAL. 1.30 INCHES YESTERDAY AND 3.40 INCHES
            OVERNIGHT.

&&

MIKEZ
Local storm report, Sep 13, 5:22 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     FLASH FLOOD      MOUNT PLEASANT          40.96N 91.55W
09/13/2008                   HENRY              IA   LAW ENFORCEMENT

            DELAYED REPORT. SEWERS BACKING UP WITH STREETS FLOODED IN
            CITY. BASEMENTS FLOODING AND CARS STRANDED.

0519 AM     FLASH FLOOD      OAKLAND MILLS           40.93N 91.62W
09/13/2008                   HENRY              IA   LAW ENFORCEMENT

            DELAYED REPORT. CAMPGROUND ALONG THE SKUNK RIVER BEING
            EVACUATED. RIVER RISING RAPIDLY.

&&
Local storm report, Sep 13, 5:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     FLOOD            MILAN                   41.44N 90.56W
09/13/2008                   ROCK ISLAND        IL   LAW ENFORCEMENT

            SHERIFFS DISPATCH REPORTS STREET FLOODING MAINLY NORTH OF
            10TH AVE.

&&

MIKEZ
Local storm report, Sep 13, 5:39 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     HEAVY RAIN       BURLINGTON              40.81N 91.12W
09/13/2008  M2.86 INCH       DES MOINES         IA   CO-OP OBSERVER

            24 HOUR TOTAL

&&

DLF
Local storm report, Sep 13, 5:52 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       1 W CAMBRIDGE           41.30N 90.20W
09/13/2008  M3.60 INCH       HENRY              IL   TRAINED SPOTTER

            OVERNIGHT TOTAL.

&&

MIKEZ

The radar

The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scotland

When
September 13, 5:55 AM CST to 4:00 PM CST
Where
Scotland County, 1.76 mi NW of Four Corners to 3.53 mi SSE of Azen
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.550, -92.351

Heavy rains caused flash flooding of parts of Scotland County during the morning and afternoon hours of September 13.

The North Fabius River and Fabius River both rose rapidly flooding several miles of agricultural fields as well as some roads and highways.

South of Kilwinning, flood waters covered a rural road.

Near Memphis, waves of flood waters lapped onto Highway 136, flood waters 1 to 2 feet deep covered Highway MM, and flood waters inundated a lighting manufacturing plant.

Monetary damage amounts to area crops are unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130520.